Anaphylactic shock is a severe allergic reaction that may cause narrowing of the airway resulting in a limited ability to breathe, and possible shock. Anaphylactic shock is considered to be a medical emergency that requires emergency medical treatment. In severe cases, untreated anaphylaxis can lead to death within half an hour. Take the person to the nearest emergency room, or call 9-1-1 for an ambulance.
Signs of Anaphylactic shock include:
- A rapid pulse and constriction of the airway that causes wheezing, difficulty breathing, and can also cause the heart to stop beating.
- Skin reactions such as hives, itching, flushed, blotchy or pale skin often appear along with swelling of the face, eyes, lips or throat,
- Nausea, fainting, or unconsciousness, are also common symptoms of Anaphylactic shock.
While waiting for emergency personnel to arrive, perform first aid by:
- Helping the person lie still on their back. If they are vomiting or bleeding from the mouth, turn the person on their side. Doing so will keep their airway clean and prevent them from choking.
- Loosen any tight or restrictive clothing, and loosely cover the person with a blanket for warmth.
- If there are no signs of movement or breathing, start CPR until paramedics arrive.
- Individuals known to suffer from severe allergic reactions often carry auto-injector devices called Epi-Pens. These devices are prescribed by a doctor, and they contain a dose of epinephrine, also known as adrenaline, that can quickly reduce the body’s reaction to a known allergen.
- Ask the person if they are carrying an Epi-Pen, and if so, find it quickly. Ask if the person needs help injecting the medication, and if so, press the auto-injector against their thigh to deliver the medication.
- Health-Care-Clinic.org: http://www.health-care-clinic.org/first-aid/anaphylactic-shock.html
- Mayo Clinic: http://www.mayoclinic.com/health/first-aid-anaphylaxis/FA00003
- Ehow: http://www.ehow.com/way_5369860_treatments-anaphylactic-shock.html